A new Canadian study sheds light on drug-induced anaphylaxis—an unpredictable and potentially fatal allergic reaction to medications, about which surprisingly little is known.
The findings, published in the open-access journal Immunity, Inflammation and Disease, reveal that drug-induced anaphylaxis (DIA) represents up to 22% of adult anaphylaxis cases and up to 7% of pediatric anaphylaxis cases in Canadian emergency departments, and that the condition is commonly mistreated and undiagnosed.
“Allergic reactions to medications can be severe,” says AllerGen researcher Dr. Moshe Ben-Shoshan, pediatric allergist and immunologist at the Montreal Children’s Hospital and Assistant Professor of Pediatrics at McGill University.
“Our study gives the first reliable picture of the number of drug-related reactions presenting in Canadian emergency departments, how these reactions are treated, and the most common ‘culprit’ drug for triggering a reaction.”
The study used data from the AllerGen-supported national anaphylaxis registry C-CARE (Cross-Canada Anaphylaxis REgistry).